Reasearch Awards nomination

Email updates

Keep up to date with the latest news and content from Thyroid Research and BioMed Central.

Open Access Case report

Iodine-131 induced hepatotoxicity in previously healthy patients with Grave’s disease

Navina Priya Jhummon, Bhavna Tohooloo and Shen Qu*

Author Affiliations

Department of Endocrinology and Metabolism, Tenth People’s Hospital of Tongji University, Tongji University, School of Medicine, Shanghai, 200072, China

For all author emails, please log on.

Thyroid Research 2013, 6:4  doi:10.1186/1756-6614-6-4

Published: 16 March 2013

Abstract

Objective

To describe the association of the rare and serious complication of liver toxicity in previously healthy Grave’s disease (GD) patients after the treatment with radioactive iodine 131I (RAI).

Case presentation

We report the clinical, laboratory and pathologic findings of 2 cases of severe liver toxicity associated with the treatment with RAI in previously healthy patients with GD. Clinical examination and laboratory investigations excluded viral hepatitis, autoimmune hepatitis, granulomatous disease, primary biliary disease, extrahepatic biliary obstruction, and heart failure.

Case 1: A previously healthy 52-years old man reportedly having a typical GD but following RAI treatment, concomitantly developed severe liver toxicity that required 1 week of treatment in hospital.

Case 2: A previously healthy 34-years old woman is reported as having a typical GD but developed jaundice following RAI treatment that required several weeks of in hospital treatment in the hepato-biliary department.

In both cases, the liver dysfunction resolved after intensive treatment with hepato-protective agents. In this report the therapeutic considerations as well as the pathogenetic possibilities are reviewed.

Conclusion

To the best of our knowledge, this is the first description of the association observed, which is rare but may be severe and should be considered in any case of thyrotoxicosis where a liver dysfunction develops after the treatment with radioactive iodine 131I.

Keywords:
Hepatotoxicity; 131I; Radioactive iodine; RAI; Grave’s disease; GD